Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 113, NWS Des Moines, IA

June 28, 2022Butler County, Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2022, 8:09 PM CDT for Butler County, Franklin County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2022, 8:09 PM CDT (01:09 UTC)
Expired
Jun 28, 2022, 9:00 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Butler County, IA, Franklin County, IA

The radar

The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

933 
WUUS53 KDMX 290109
SVRDMX
IAC023-069-290200-
/O.NEW.KDMX.SV.W.0113.220629T0109Z-220629T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
809 PM CDT Tue Jun 28 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in north central Iowa...
  Western Butler County in north central Iowa...

* Until 900 PM CDT.

* At 807 PM CDT, a severe thunderstorm was located near Hampton,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Geneva around 815 PM CDT.
  Aredale around 820 PM CDT.

Other locations in the path of this severe thunderstorm include
Dumont, Bristow, Allison, Allison Municipal Airport and Aplington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4255 9284 4255 9288 4275 9331 4291 9321
      4276 9270
TIME...MOT...LOC 0107Z 295DEG 29KT 4280 9316 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bury
1 follow-up statement
912 
WWUS53 KDMX 290133
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
833 PM CDT Tue Jun 28 2022

IAC023-069-290200-
/O.CON.KDMX.SV.W.0113.000000T0000Z-220629T0200Z/
Franklin IA-Butler IA-
833 PM CDT Tue Jun 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EAST CENTRAL FRANKLIN AND SOUTHWESTERN BUTLER COUNTIES...

At 832 PM CDT, a severe thunderstorm was located near Allison, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Allison, Aplington and Allison Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4255 9284 4255 9288 4269 9318 4286 9305
      4276 9270
TIME...MOT...LOC 0132Z 295DEG 29KT 4271 9291 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bury

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:38 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 28, 6:38 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
638 PM CDT Tue Jun 28 2022

...Updated for the 00z Aviation Discussion...

.SHORT TERM.../Tonight into Thursday/
Issued at 238 PM CDT Tue Jun 28 2022

Take Home Points:

*A few storms possible NE/E this evening
*"Hotter" Wed/Thur in 90s, but not too humid
*Shower/storms remain late week as front drops through
*Uncertain shower/storm  chances into weekend

Discussion:

Today has predominantly been the same story as the last couple of
days. There were a few lighter showers that passed across the north
this morning in conjunction with mid-level theta-e advection, but
resulted in not much more than a few drops or briefly wet grounds.
With highs expected to top out in the mid to upper 80s, it will
certainly be warmer than previous days, but the noticeable lack of
humid conditions will keep the remainder of the day pretty nice. A
good pool day one might say for much of the state.

Northeastern and eastern areas of the CWA and state will want to
keep an eye to the sky though with some scattered storms expected
this evening as a front slides into the area from Minnesota and
Wisconsin. The best upper level support/deeper lift will remain up
towards Wisconsin with the upper trough axis sliding through and jet
level support. Over Iowa, upper level support will be lacking, even
working against with the right exit region of the upper jet. As a
result, most hi-res solutions only have very scattered depictions of
showers/thunder this evening. Soundings are not terribly robust with
moderate mid-upper level lapse rates resulting in MUCAPE
around/under 1000 j/KG and modest effective shear around 30 kts, but
could yield a stronger storm or two across portions of the NE CWA.
Would want to be on the look out for brief hail and gusty winds.
Activity will quickly wind down here around/after 03z.

The front responsible for the previously mentioned scattered storm
potential this evening will be shoved back northward Wednesday as
southerly flow picks up as a surface low tracks across southern
Canada and helps tighten local surface gradients with a large
surface high over the SE CONUS. Temperatures will thusly be at their
warmest Wednesday and Thursday with expected highs in the low to mid
90s for many as 850 mb temps in the lower 20s deg C slide in.
Fortunately, surface humidity will be noticeably lacking compared to
the last time we were in the 90s, keeping the heat tolerable.

By Thursday afternoon and evening, the surface low sliding across
southern Canada will have begun to drop a cold front into and
through Iowa from the NW and will be the impetus for shower/storm
chances and heavy rainfall potential for the following couple of
days, as well as cooler temperatures returning...

&&

.LONG TERM.../Thursday through Tuesday/
Issued at 238 PM CDT Tue Jun 28 2022

Key messages:

-Long period of showers and thunderstorms chances Thursday night
 into Friday with a conditional severe weather threat early.
-Some uncertainties remain in placement of surface boundary and
 LLJ.

An area of low pressure will pass off to the north and east,
crossing into Canada Wednesday. A cold front will tail off of this
low and move towards Iowa by Thursday evening, when convection is
first expected. The window for severe weather for central Iowa is
small due to loss of daytime heating. Soundings show low-level
capping, strong deep-layer shear, and weak low-level shear,
hinting at elevated storms with more of a hail/wind threat. The
primary focus then shifts to heavy rain overnight as the
descending cold front stalls in/around southern Iowa. The elevated
mean wind overnight will be near parallel to the boundary
orientation with a deep warm cloud layer and PWATS exceeding 1.5"
in areas especially south. Recent deterministic runs have slowed
the southward movement of the boundary on Friday, giving the
atmosphere time to recharge for another round of convection Friday
afternoon and evening. Ensemble means continue to keep the
highest rainfall amounts in NE Kansas and SE Nebraska, although
some members still have higher rainfall amounts reaching into
portions of southern Iowa. The highest precip amounts will heavily
depend on where the low level jet interacts with the front during
overnights and position of surface and elevated boundaries during
the daytime. This still looks to be situated in northeast Kansas.
Given recent dry conditions and generally healthy crops, the
areas that receive the highest rainfall amounts should be able to
adequately absorb the rain without significant impacts. Models
then appear to be honing in on surface high pressure shunting the
front south into northern Missouri during the weekend.

Additional synoptic energy hints at another round of rain near the
end of the weekend, potentially affecting Independence Day.
Temperatures look to warm into the upper 80s over the weekend to
near 90 by Independence Day.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 638 PM CDT Tue Jun 28 2022

Isolated thunderstorms are expected to move across the KMCW and
KALO terminals until around 03z tonight, which may cause ceilings
and visibilities to lower at times though no major impacts are
expected. Otherwise VFR conditions are expected across all sites
through the period, with winds turning light and largely variable
overnight before turning breezy late in the morning through the
afternoon Wednesday. Gusts are expected largely between 20 to 30
knots, highest across KFOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Curtis
LONG TERM...Jimenez/Curtis
AVIATION...Bury
Hazardous weather outlook, Jun 28, 3:02 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
302 PM CDT Tue Jun 28 2022

IAZ006-007-016-017-025>028-037>039-049-050-062-292015-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hardin-Grundy-Black Hawk-Marshall-Tama-Poweshiek-
302 PM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible over parts of northeastern
Iowa through the evening hours. A few storms could be strong.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe storms capable of gusty winds, hail, and
locally heavy rainfall are possible Thursday into Thursday night.
Storm chances linger into Friday and the weekend, but the threat
for severe weather remains uncertain into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed at this time.

IAZ004-005-015-023-024-033>036-044>048-057>061-070>075-081>086-
092>097-292015-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Hamilton-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-
Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
302 PM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe storms capable of gusty winds, hail, and
locally heavy rainfall are possible Thursday into Thursday night.
Storm chances linger into Friday and the weekend, but the threat
for severe weather remains uncertain into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed at this time.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:56 PM CDTSevere Thunderstorm WarningDMXButler, Grundy49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.